Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Barycenters of measures on certain noncompact convex sets

Author: Richard D. Bourgin
Journal: Trans. Amer. Math. Soc. 154 (1971), 323-340
MSC: Primary 46.10
MathSciNet review: 0271701
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Each norm closed and bounded convex subset K of a separable dual Banach space is, according to a theorem of Bessaga and Pełczynski, the norm closed convex hull of its extreme points. It is natural to expect that this theorem may be reformulated as an integral representation theorem, and in this connection we have examined the extent to which the Choquet theory applies to such sets. Two integral representation theorems are proved and an example is included which shows that a sharp result obtains for certain noncompact sets. In addition, the set of extreme points of K is shown to be $ \mu $-measurable for each finite regular Borel measure $ \mu $, hence eliminating certain possible measure-theoretic difficulties in proving a general integral representation theorem. The last section is devoted to the study of a class of extreme points (called pinnacle points) which share important geometric properties with extreme points of compact convex sets in locally convex spaces. A uniqueness result is included for certain simplexes all of whose extreme points are pinnacle points.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46.10

Retrieve articles in all journals with MSC: 46.10

Additional Information

Keywords: Barycenters of measures, closed bounded convex sets, integral representation theorem, Choquet theory, Bessaga-Pełczynski theorem, finitely additive measures, extreme points, separable dual Banach spaces
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society